Alert archive / Florida / High Surf Advisories in 2018
High Surf Advisory 7, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Nov 24, 2018, 2:38 AM EST for Volusia County, Florida. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 24, 2018, 2:38 AM EST (07:38 UTC)
- Expired
- Nov 24, 2018, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WHUS42 KMLB 240738 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 238 AM EST Sat Nov 24 2018 ...VERY LARGE SWELLS ROLLING INTO THE CENTRAL FLORIDA ATLANTIC COAST THIS MORNING... Data from NOAA buoy 41009 indicates very large northeast swells of up to 15 feet have developed over the local Atlantic waters. These very large swells will produce life threatening surf conditions today. FLZ047-054-059-064-141-147-250000- /O.NEW.KMLB.SU.Y.0007.181124T0738Z-181124T1500Z/ /O.NEW.KMLB.RP.S.0039.181124T0738Z-181125T0000Z/ Southern Brevard County-Indian River-St. Lucie-Martin- Coastal Volusia County-Northern Brevard County- 238 AM EST Sat Nov 24 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM THIS MORNING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... The National Weather Service in Melbourne has issued a High Surf Advisory, which is in effect until 10 AM EST this morning. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect through this evening. * WAVES AND SURF...Very large ocean swells of 12 to 15 feet will produce large breaking waves of 7 to 10 feet. Numerous strong and dangerous Rip Currents will be present. The combination of swells and high astronomical tides will result in water runup to the dune line, along with beach erosion during the upcoming high tide. * TIMING...Water runup to the dune line along with beach erosion is likely during the upcoming high tide cycle centered around 830 AM. The threat for Rip Currents will be present all day, but be especially high during the outgoing tide this afternoon. * IMPACTS...Large swells could easily knock you down and make you more susceptible to becoming caught in the strong seaward pull of a Rip Current. Venturing into the surf is not recommended today. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. Heed the advice of lifeguards...beach patrol flags and signs. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Nov 23, 9:01 PM EST, 5 hours 37 minutes earlier.
Area forecast discussion, Nov 23, 9:01 PM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
901 PM EST Fri Nov 23 2018
.DISCUSSION...
Low level winds will quickly veer from the E/SE this evening to
the W/SW late tonight. Greatest coverage of showers and any
isolated storms will remain offshore and gradually shift farther
east after midnight as flow becomes more westerly. This will keep
dry conditions in place over the area into much of the night. An
approaching mid level S/W is currently generating a large area of
rain over the northern Gulf. As this feature shifts east, this
area of rainfall is expected to weaken, but models have been
hinting at some light precip in increasing mid level cloud deck
holding on as it shifts across central Florida into late tonight.
Have therefore introduced some slight rain chances, mainly for
northern portions of east central Florida for the predawn hours.
It will be another cool night with lows in the low 60s over much
of the area with surface winds becoming light and variable.
&&
.AVIATION...VFR conditions expected tonight into tomorrow. An
approaching mid level disturbance may generate isolated showers or
sprinkles across the area as it crosses central Florida late
tonight into Saturday morning. However this activity should remain
light with no significant impacts to cig/vis expected.
&&
.MARINE...Winds will continue to decrease to 10-15 knots into
tonight as they veer to the S/SW. However, a large swell
continues to impact the waters, with seas up to 7-9 feet
expected nearshore and up to 10-12 feet offshore. Will therefore
maintain SCA over the entire coastal waters for these hazardous
boating conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 63 77 63 81 / 20 20 20 10
MCO 62 80 64 82 / 20 20 10 10
MLB 62 81 66 81 / 20 20 10 20
VRB 63 82 65 81 / 10 20 10 20
LEE 63 78 64 82 / 20 20 20 10
SFB 62 80 64 83 / 20 20 10 10
ORL 63 80 65 82 / 20 20 10 10
FPR 61 82 63 82 / 10 20 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 PM EST Saturday for Flagler Beach
to Volusia-Brevard County Line 0-20 nm-Flagler Beach to
Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
nm-Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Weitlich/VolkmerHazardous weather outlook, Nov 23, 8:00 PM EST, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 800 PM EST Fri Nov 23 2018 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-241030- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 800 PM EST Fri Nov 23 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .WIND AND SEA IMPACT... Southeast winds will veer to the southwest to west by sunrise as high pressure retreats off the mid Atlantic coast and weak low pressure moves toward the northeast Gulf of Mexico. Seas will remain hazardous for small craft operators up to 6 to 8 feet nearshore and 9 to 11 feet offshore. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Sea and surf conditions are expected to gradually improve over the upcoming weekend as offshore flow develops; however, the threat of rip currents will likely remain high. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Volkmer
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 2:38 AM EST | Rip Current Statement | MLB | Volusia | 16 hr |
| Nov 24, 2:50 AM EST | Small Craft Advisory for Hazardous Seas | MLB | 19 hr |
Nearby
High Surf Advisories in Florida, 2018Every high surf advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.